Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 27, NWS Paducah, KY

March 20, 2020Graves County, McCracken County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 20, 2020, 1:40 AM CDT for Graves County, McCracken County, Kentucky. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 1:40 AM CDT (06:40 UTC)
Expired
Mar 20, 2020, 1:53 AM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Graves County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 14 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 1:40 AM CDTTSTM WND DMGLone Oak, KYMPING REPORT: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

148 
WFUS53 KPAH 200640
TORPAH
KYC083-145-200715-
/O.NEW.KPAH.TO.W.0027.200320T0640Z-200320T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
140 AM CDT Fri Mar 20 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern McCracken County in western Kentucky...
  Northern Graves County in western Kentucky...

* Until 215 AM CDT.
    
* At 140 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lovelaceville, or 7 miles southwest of Lone Oak,
  moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Paducah around 150 AM CDT.

Other locations impacted by this tornadic thunderstorm include Lowes
and Symsonia.

This includes Interstate 24 in Kentucky between Mile Markers 9 and
13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3695 8881 3696 8882 3699 8882 3706 8856
      3690 8852 3684 8881
TIME...MOT...LOC 0640Z 254DEG 24KT 3694 8872 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

07
2 follow-up statements
021 
WWUS53 KPAH 200646
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
146 AM CDT Fri Mar 20 2020

KYC083-145-200715-
/O.CON.KPAH.TO.W.0027.000000T0000Z-200320T0715Z/
McCracken KY-Graves KY-
146 AM CDT Fri Mar 20 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SOUTHEASTERN MCCRACKEN AND NORTHEASTERN GRAVES COUNTIES...
    
At 146 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Lone Oak, moving east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern McCracken and northeastern Graves Counties, including
the following locations... Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3695 8869 3703 8867 3706 8856 3690 8852
      3686 8871
TIME...MOT...LOC 0646Z 253DEG 28KT 3696 8863 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PS
326 
WWUS53 KPAH 200653
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
153 AM CDT Fri Mar 20 2020

KYC083-145-200703-
/O.CAN.KPAH.TO.W.0027.000000T0000Z-200320T0715Z/
McCracken KY-Graves KY-
153 AM CDT Fri Mar 20 2020

...THE TORNADO WARNING FOR SOUTHEASTERN MCCRACKEN AND NORTHEASTERN
GRAVES COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for western
Kentucky.

LAT...LON 3695 8869 3703 8867 3706 8856 3690 8852
      3686 8871
TIME...MOT...LOC 0653Z 254DEG 24KT 3697 8857 

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 19, 8:00 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 19, 8:00 PM CDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
800 PM CDT Thu Mar 19 2020

.UPDATE...
Issued at 746 PM CDT Thu Mar 19 2020

For aviation section only.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Thu Mar 19 2020

The potential for severe weather and flash flooding remains the
primary forecast concern through tonight.

The immediate focus is a line segment that appears to be showing
some signs of strengthening as it progresses east northeast from
southeast Missouri into southern Illinois and eventually southwest
Indiana through late afternoon. With 0-3 km bulk shear around 50
knots and surface based CAPE values of 500 to 1000 J/kg, there is
some concern this line segment could continue to enhance through
the late afternoon, creating a localized severe risk for primarily
damaging winds and an isolated tornado.

The primary round of showers and thunderstorms appears slated for
this evening and overnight as activity that develops initially
over northern Arkansas and southern Missouri moves northeast
across the region. As this round of storms enters the region, HREF
guidance suggests 60 to 70 knot 0-6 km bulk shear overspreading a
moderately unstable atmosphere of 1000-1500 J/kg surface based
CAPE. This will be conducive to the development of supercells and
bowing line segments. In addition, decent veering of wind vectors
with height and 0-3 km storm relative helicity values of greater
than 300 m2/s2 may increase the risk for tornado development, not
only from supercells but also line segments that become more
orthogonal to the low level shear vectors.

As a result, we'll need to keep an eye on the potential for
damaging winds and tornadoes, The risk appears to be greater
during the evening hours across the western half of the area. The
severe threat should slowly decrease with diminishing surface
based instability as the storms push into southwest Indiana and
western Kentucky overnight.

Flash flooding is also a concern tonight. Antecedent rainfall has
varied widely over the past few days. While some locations have
only received one quarter to one half inch of rainfall, other
locations have measured upwards of 1.5 to 2 inches. Flash flooding
will be most likely in locations with higher antecedent rainfall
and those areas that receive repeat heavy rainfall tonight. For
that reason, we'll keep the Flash Flood Watch in effect through
12Z Friday.

The chance for showers lingers over mainly southwest Indiana and
western Kentucky Friday morning as the cold front works through
the area. This chance may need to be extended further west and
later in time should the cold frontal passage be slower than
expected. After morning highs in the middle 60s to lower 70s.
temperatures should fall Friday afternoon. By Friday night, lows
in the upper 20s to middle 30s are expected under mostly clear
skies. This could lead to the development of patches/areas of
frost for those with early season agricultural interests.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Mar 19 2020

High pressure, located over the Great Lakes on Saturday, will bring
cool air and a northeasterly wind to the region. High temperatures
will mainly be limited to the 40s while lows will be near freezing
along the I-64 corridor.

An upper level wave in the Desert Southwest Saturday will move into
the Middle Mississippi Valley Sunday. Stratus and showers will move
southwest to northeast through the area. Models differ on QPF
amounts with the ECMWF lighter on QPF than the GFS, though even the
more ambitious GFS has few portions of the region over a quarter
inch. At the very beginning of the event Sunday morning,
precipitation may begin as snow but will very quickly switch over to
rain due to daytime heating and no accumulations or impacts are
anticipated at this time. Monday will provide some breaks in cloud
cover and a clockwise wind shift towards southeasterly winds.
Temperatures Sunday through Monday will be near average.

A more significant system reaches the area Tuesday with the main
event timing of the WPC/GFS/Canadian focused on the daytime hours
into the evening, while the NBM/ECMWF delays this until Tuesday
night through early Wednesday. Sided with the earlier timing since
model certainty has NBM as the highest outlier for PoPs Tuesday
night. Thus, precip chances have been raised slightly for Tuesday
and lowered for Tuesday night and Wednesday. There is potential for
thunderstorms, primarily Tuesday afternoon and evening. Temperatures
have also been reduced some, towards model bias corrected values,
but remain 10+ degrees above average through this event. After this
system, the rest of the forecast period features above average
temperatures and low chance precip events as models vary on location
and strength of weak upper-level disturbances.

&&

.AVIATION...
Issued at 746 PM CDT Thu Mar 19 2020

MVFR cigs will be commonplace much of the 00Z TAF forecast
period. Better shower and thunderstorm coverage will encompass the
region from west to east through the evening and overnight hours.
Severe storms remain possible with this activity...along with IFR
cigs/vsbys. Expect southwest winds tonight, with sustained 10 to
20 knot speeds and some gusts into the 20s. A cold frontal passage
Friday morning will turn winds nwly with gusts 20-30 kts
expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 AM CDT Friday for ILZ075>078-080>094.

MO...Flash Flood Watch until 7 AM CDT Friday for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch until 7 AM CDT Friday for INZ081-082-085>088.

KY...Flash Flood Watch until 7 AM CDT Friday for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Mar 19, 10:36 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1036 PM CDT Thu Mar 19 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210345-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1036 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Much of our area is under an enhanced outlook for severe weather
tonight. Tornadoes, damaging winds, large hail, and lightning are
all anticipated hazards with this thunderstorm event.

Showers and thunderstorms with heavy rain are expected, and a
Flash Flood Watch remains in effect through tonight. Refer to the
Watch for additional details.

Refer to the latest river flood warnings and statements for
updates on our continued river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible across the Quad State region
Tuesday and Tuesday night.

River flooding is expected to continue. Refer to the latest river
flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated through much of tonight.

In the hours before

Local storm report, Mar 19, 7:40 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     DAHLGREN                38.20N 88.68W
03/19/2020                   HAMILTON           IL   PUBLIC

            2 HOMES WITH ROOF DECKING REMOVED, 2 BARNS
            DAMAGED, AND NUMEROUS TREES AND POWER LINES
            DOWN.

&&
Local storm report, Mar 19, 10:32 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      3 NW SEDGEWICKVILLE     37.55N 89.95W
03/19/2020                   BOLLINGER          MO   LAW ENFORCEMENT

            FLOODING AT EE HIGHWAY NEAR COUNTY ROAD 238.

&&

DWS
Special weather statement, Mar 19, 11:44 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1144 PM CDT Thu Mar 19 2020

MOZ109>111-114-200530-
Butler MO-Stoddard MO-New Madrid MO-Scott MO-
1144 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT...CENTRAL NEW
MADRID...STODDARD AND SOUTHEASTERN BUTLER COUNTIES UNTIL 1230 AM
CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 9 miles west of Chalk Bluff Natural Area, moving
northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sikeston, Dexter, Bernie, Bloomfield, Lilbourn, Morehouse, Parma,
Matthews, Essex, Qulin, Bell City, Risco, Fisk, Canalou, Dudley,
Farrenburg, Vanduser, Baker, Tallapoosa and Catron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CDT for southeastern
Missouri.

LAT...LON 3655 8995 3663 8996 3663 9015 3660 9018
      3655 9018 3654 9021 3650 9022 3650 9042
      3664 9051 3709 8973 3664 8946 3645 8996
TIME...MOT...LOC 0443Z 240DEG 43KT 3650 9039

PS
Special weather statement, Mar 20, 1:26 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Fri Mar 20 2020

KYZ003>006-200700-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
126 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CARLISLE...MCCRACKEN...
SOUTHEASTERN BALLARD AND NORTHERN GRAVES COUNTIES UNTIL 200 AM CDT...

At 124 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lone Oak to near Bardwell. Movement was east at
50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

The line just produced 40 mph winds at Barkley Regional Airport in
West Paducah, Kentucky.

Given the very wet grounds, winds these speeds may still down a tree.

Locations impacted include...
Paducah, Mayfield, Bardwell, Reidland, Lone Oak, Barkley Regional
Airport, West Paducah, Lovelaceville, Kevil, Arlington, Lowes, Fancy
Farm, Blandville and Symsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 400 AM CDT for southern
Illinois...and western Kentucky.

LAT...LON 3675 8882 3677 8882 3677 8906 3679 8907
      3679 8911 3718 8879 3714 8873 3714 8870
      3711 8861 3703 8852 3702 8848 3673 8849
TIME...MOT...LOC 0624Z 257DEG 42KT 3704 8867 3681 8899

07

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:48 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman27 min
Mar 20, 1:26 AM CDTSpecial Weather StatementPAHCarlisle, McCracken34 min
Mar 20, 2:16 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 5 more59 min
Mar 20, 2:48 AM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster27 min
Mar 20, 2:54 AM CDTTornado WarningPAHHopkins, McLean, Webster21 min
Mar 20, 3:07 AM CDTSevere Thunderstorm WarningPAHDaviess, McLean23 min
Mar 20, 3:28 AM CDTSpecial Weather StatementPAHCalloway, Christian, Todd, Trigg62 min
Mar 20, 3:56 AM CDTSevere Thunderstorm WarningPAHCalloway19 min
Mar 20, 4:42 AM CDTSpecial Weather StatementPAHTodd48 min
Mar 20, 4:49 AM CDTSevere Thunderstorm WarningPAHChristian, Todd41 min
Mar 20, 11:47 AM CDTRiver Flood WarningPAHLivingston, McCracken19 days

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.